Deaths and Emergency Department Visits Linked to Overdoses, CDC Report Shows
By Kathleen Doheny
WebMD Health News
Latest MedicineNet News
Reviewed By Louise Chang, MD
on Thursday, January 11, 2007
Jan. 11, 2007 -- Giving cough and cold medications to children under 2 years old can be dangerous, even deadly, according to a new investigation conducted by the CDC .
Three infants, all aged 6 months or younger, died in the U.S. in 2005 after receiving cough and cold medicines, according to the report, published in the Jan. 12 issue of the CDC's Morbidity and Mortality Weekly Report.
All three had what appeared to be high levels of a nasal decongestant in their bloodstream.
In addition, 1,519 children 2 years old and under were taken to U.S. emergency departments during 2004-2005 for side effects associated with cough and cold medications, including overdoses.
"Parents should consult a health care provider before giving cough and cold medications," says Adam Cohen, MD, a pediatrician on staff at the Epidemic Intelligence Service of the CDC and one of the co-authors of the report.
The investigation was launched, Cohen says, after the CDC had heard reports that recent infant deaths might be associated with cough and cold medicine overdoses. "We surveyed medical examiners nationwide," Cohen says, asking about deaths related to cold and cough medications. Fifteen examiners from 12 U.S. states and Canada responded.
Next, the researchers used data from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Events Surveillance Project (operated by the CDC, the FDA, and the Consumer Product Safety Commission) to estimate the number of emergency department visits associated with cold and cough medicine use in children under age 2.
The infants who died ranged in age from 1 to 6 months. All had high levels of a nasal decongestant, pseudoephedrine, in their blood samples. "They had 9 to 14 times the levels found in children over age 2 on normal doses," Cohen says.
The CDC advice to consult a health care provider before giving the medicine to children echoes the medication's label information, Cohen says. "If you look at the actual label ... it says for children under age 2 to consult a doctor. The Food and Drug Administration has no approved dosing recommendations [for these medicines] for children under age 2."
Parents of children over age 2 who decide to use cough and cold preparations should follow the recommended dose on the package, Cohen says. It's still a good idea, he adds, to consult their child's doctor before using the medication.
A Pediatrician's View
The CDC report is not the first finding that the medications can cause problems in young children, says Ian Paul, MD, a pediatrician and assistant professor of pediatrics at the Penn State College of Medicine in Hershey, Pa. Other studies have reached the same conclusion.
It's difficult to determine, he says, how widespread the problem is.
Part of the problem with adverse effects, he says, is that "many of these medicines have multiple ingredients. It's difficult for parents to realize they may be giving their child the same ingredient from two different medicines. If you give your child a cough medicine and a cold medicine, you may be doubling up on an ingredient."
Parents of young children should also know that the medications may not do much to relieve the symptoms, he says. "There are no studies demonstrating the safety and effectiveness of cold and cough medications in this under age 2 population," he says.
Since 1997, the American Academy of Pediatrics has advised parents of young children that the cough suppressants dextromethorphan and codeine have not been proven effective in young children and have the potential for adverse effects, says Paul, a member of the Academy's executive committee for the section on clinical pharmacology and therapeutics.
In Lieu of Medications
Paul tells parents of young children to administer "comfort measures" when their child has a cough or cold, such as giving them plenty of fluids so they will stay hydrated.
Saline nose drops can also help, he says. "Increasingly, pediatricians are recognizing that this is the right advice to give," he says.
SOURCES: Adam Cohen, MD, pediatrician, Epidemic Intelligence Service, CDC, Atlanta. Ian Paul, MD, pediatrician and assistant professor of pediatrics, Penn State College of Medicine, Hershey, Pa. Srinivasan A. Morbidity and Mortality Weekly Report, Jan. 12, 2007, pp 1-4.
© 2007 WebMD Inc. All rights reserved.